INTRODUCTION: Injection of paraffin oil to augment muscles size is a troubling phenomenon known to cause a foreign body reaction with formation of granulomas. In a few case reports, long-term side effects have been reported in terms of hypercalcemia and renal failure.
METHODS: We identified a case series of 12 male bodybuilders presenting with non-parathyroid hypercalcemia who previously had injected paraffin oil to increase muscles size.
RESULTS: At admission, all patients had moderate-to-severe hypercalcemia with suppressed PTH levels and impaired renal function. Calcitriol levels were within the normal range or slightly elevated. Follow-up measurements showed marked hypercalciuria with nearly normal levels of bone turnover markers. A correlation was found between levels of peptidyl dipeptidase and calcitriol (R = 0.812, P = 0.050). Treatment with antiresorptive agents seemed less effective than glucocorticoids, which resulted in a significantly lowering of ionized calcium levels and improved renal function, although no patients were cured by this treatment. Immunosuppression with azathioprine or mycophenolate may have a glucocorticoid-saving effect. One patient had surgery with removal of affected muscle tissue, without any apparent effect on plasma calcium levels.
CONCLUSION: The hypercalcemia and associated hypercalciuria seems to be due to an intestinal hyperabsorption of calcium. It remains to be elucidated, whether an increased calcitriol synthesis within granulomas is the only (main) mechanism by which intestinal calcium absorption is increased. Glucocorticoids seem most appropriate as the first choice for treatment. Bodybuilders should be warned against use of intramuscular oil injections (and other substances), as this may have severe adverse health consequences.